Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 48, NWS Midland/Odessa, TX

June 1, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Jun 1, 2019, 6:28 PM CDT for Pecos County, Texas. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 6:28 PM CDT (23:28 UTC)
Expired
Jun 1, 2019, 7:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:37 PM CDTHAIL 1.7513 Nw Fort Stockton, TXFM 1776 ABOUT 2 MILES NORTH OF HIGHWAY 285
Jun 1, 6:57 PM CDTHAIL 1.758 Nw Fort Stockton, TXHIGHWAY 285 AND WEST GOMEZ ROAD
Jun 1, 6:58 PM CDTHAIL 15 N Fort Stockton, TX
Jun 1, 7:04 PM CDTHAIL 1.55 N Fort Stockton, TX
Jun 1, 7:06 PM CDTFUNNEL CLOUD1 Nw Fort Stockton, TX
Jun 1, 7:09 PM CDTHAIL 1Fort Stockton, TXFM 1053

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

776 
WFUS54 KMAF 012328
TORMAF
TXC371-020015-
/O.NEW.KMAF.TO.W.0048.190601T2328Z-190602T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
628 PM CDT Sat Jun 1 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  North central Pecos County in southwestern Texas...

* Until 715 PM CDT.
    
* At 628 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 16 miles northwest of Fort Stockton, moving southeast
  at 15 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Pecos County, including the following locations...
  Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 256 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3106 10318 3114 10313 3108 10280 3084 10287
TIME...MOT...LOC 2328Z 295DEG 13KT 3108 10308 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

10
2 follow-up statements
272 
WWUS54 KMAF 012343
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
643 PM CDT Sat Jun 1 2019

TXC371-020015-
/O.CON.KMAF.TO.W.0048.000000T0000Z-190602T0015Z/
Pecos TX-
643 PM CDT Sat Jun 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTH
CENTRAL PECOS COUNTY...
    
At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Fort Stockton, moving southeast at
25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport. 

This includes Interstate 10 between mile markers 257 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3100 10309 3109 10303 3105 10281 3084 10287
TIME...MOT...LOC 2343Z 307DEG 20KT 3099 10298 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

10
764 
WWUS54 KMAF 012356
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT Sat Jun 1 2019

TXC371-020015-
/O.CON.KMAF.TO.W.0048.000000T0000Z-190602T0015Z/
Pecos TX-
656 PM CDT Sat Jun 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL
PECOS COUNTY...
    
At 655 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fort Stockton, moving southeast at 20 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport. 

This includes Interstate 10 between mile markers 257 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3101 10304 3105 10301 3105 10281 3084 10287
      3092 10298
TIME...MOT...LOC 2355Z 309DEG 19KT 3096 10293 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 1, 5:48 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 1, 5:48 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT Sat Jun 1 2019

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

There is a chance of TSRA through the next 24 hours. Most of the
storms are expected to be along and west of the Pecos River this
evening. Winds will be elevated and gusty out of the southeast
this evening then decrease some tonight then increase again Sunday
afternoon out of the southeast. Low ceilings are expected for HOB
tonight into Sunday morning and may impact other terminals as
well.

&&

.PREV DISCUSSION... /issued 501 PM CDT Sat Jun 1 2019/

UPDATE...

Updated forecast for issuance of Severe Thunderstorm Watch.

DISCUSSION...

A Severe Thunderstorm Watch has been issued for southeast New
Mexico and portions of West Texas until 10 pm MDT/11 pm CDT. The
weather grids were updated to include severe mention across the
whole watch area.

PREV DISCUSSION... /issued 253 PM CDT Sat Jun 1 2019/

DISCUSSION...

Not much change expected to the unsettled weather pattern this
weekend through the middle of next week. An upper level storm
system along the California Coast will remain nearly stationary
through Monday and then slowly eject toward the forecast area
Tuesday and Wednesday. Ahead of this system deep and persistent
southwesterly flow aloft will eject periodic disturbances and
interact with a very moist, unstable and sheared atmosphere east
of a surface trough/dryline along the extreme west Texas/eastern
New Mexico border. Thunderstorms, some severe, are anticipated
every day in this regime. Through the day Monday, the highest
probability of thunderstorms will be across the southeast New
Mexico Plains south to the Guadalupe and Davis Mountains, and the
plains immediately adjacent to the mountains. These locations will
be closer to the upper level storm system and passing disturbances.
By late Monday through Wednesday thunderstorms chances will also
increase across the Permian Basin as the system ejects into the
southern rockies.

Relief is finally forecast to be on the way by next Thursday
through Saturday as the upper system ejects east of the area and
replaced by upper level ridging with above normal temperatures
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  87  68  88 /  20  30  40  30
Carlsbad                       65  90  67  87 /  50  30  50  30
Dryden                         72  91  73  91 /  20  10  40  30
Fort Stockton                  69  88  70  88 /  50  20  50  40
Guadalupe Pass                 64  84  66  81 /  50  40  60  30
Hobbs                          64  85  65  81 /  50  30  60  40
Marfa                          60  86  60  84 /  50  30  60  40
Midland Intl Airport           67  88  69  87 /  30  30  40  40
Odessa                         67  88  69  86 /  30  30  50  40
Wink                           67  90  69  91 /  50  30  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Jun 1, 2:42 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 PM CDT Sat Jun 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
242 PM CDT Sat Jun 1 2019 /142 PM MDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some severe, will be possible this
afternoon and tonight. Large hail, damaging winds, frequent
lightning, locally heavy rainfall, and an isolated tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico Sunday and Monday. The best
chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, Jun 1, 5:45 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Sat Jun 1 2019

TXZ276-277-279-281-012330-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
Davis Mountains TX-
545 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Big Bend Ranch State Park, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster and east central Presidio Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 2974 10400 2985 10407 3013 10386 3004 10371
      2989 10360
TIME...MOT...LOC 2245Z 227DEG 21KT 2984 10397

10
Local storm report, Jun 1, 5:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
548 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             MENTONE                 31.71N 103.60W
06/01/2019  E1.00 INCH       LOVING             TX   LAW ENFORCEMENT

&&

CMR
Local storm report, Jun 1, 5:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
552 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             MENTONE                 31.71N 103.60W
06/01/2019  E1.25 INCH       LOVING             TX   LAW ENFORCEMENT

&&

CMR
Local storm report, Jun 1, 6:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
607 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             9 S ARTESIA             32.72N 104.43W
06/01/2019  E1.25 INCH       Eddy               NM   TRAINED SPOTTER

&&

CMR
Local storm report, Jun 1, 6:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
609 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             9 S ARTESIA             32.72N 104.43W
06/01/2019  E2.00 INCH       Eddy               NM   TRAINED SPOTTER

            MILE MARKER 59 ON US HIGHWAY 285

&&

CMR
Special weather statement, Jun 1, 6:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM MDT Sat Jun 1 2019

NMZ028-012345-
Eddy County Plains NM-
518 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY COUNTY UNTIL
545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Malaga, or 24 miles southeast of Carlsbad, moving
east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Eddy
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3209 10408 3233 10402 3234 10374 3202 10382
TIME...MOT...LOC 2318Z 281DEG 28KT 3216 10391

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSpecial Weather StatementMAFJeff Davis30 min
May 31, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos63 min
May 31, 7:33 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis57 min
May 31, 7:41 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves64 min
May 31, 7:45 PM CDTSpecial Weather StatementMAFBrewster30 min
May 31, 7:50 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 31, 7:51 PM CDTSpecial Weather StatementMAFJeff Davis24 min
May 31, 8:17 PM CDTSpecial Weather StatementMAFJeff Davis13 min
May 31, 8:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 31, 8:32 PM CDTSpecial Weather StatementMAFCulberson43 min
May 31, 8:35 PM CDTSpecial Weather StatementMAFJeff Davis25 min
May 31, 8:46 PM CDTSpecial Weather StatementMAFReeves14 min
May 31, 8:56 PM CDTSevere Thunderstorm WarningMAFReeves64 min
May 31, 9:03 PM CDTSpecial Weather StatementMAFJeff Davis12 min
May 31, 9:12 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 31, 9:19 PM CDTSpecial Weather StatementMAFCulberson26 min
May 31, 9:22 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward53 min
May 31, 9:31 PM CDTSpecial Weather StatementMAFWinkler29 min
May 31, 9:47 PM CDTSpecial Weather StatementMAFCulberson28 min
May 31, 9:50 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
May 31, 10:13 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio62 min
May 31, 10:18 PM CDTSpecial Weather StatementMAFTerrell27 min
May 31, 11:25 PM CDTSpecial Weather StatementMAFBrewster50 min
Jun 1, 12:17 AM CDTSpecial Weather StatementMAFBrewster43 min
Jun 1, 3:31 PM CDTSpecial Weather StatementMAF44 min
Jun 1, 4:20 PM CDTSpecial Weather StatementMAFReeves25 min
Jun 1, 4:33 PM CDTSevere Thunderstorm WarningMAFCulberson42 min
Jun 1, 4:45 PM CDTSpecial Weather StatementMAFReeves45 min
Jun 1, 4:51 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward54 min
Jun 1, 5:29 PM CDTSpecial Weather StatementMAFJeff Davis31 min
Jun 1, 5:35 PM CDTSpecial Weather StatementMAFLoving25 min
Jun 1, 5:43 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward77 min
Jun 1, 5:45 PM CDTSpecial Weather StatementMAFPresidio45 min
Jun 1, 5:47 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves58 min
Jun 1, 5:56 PM CDTTornado WarningMAFPecos, Reeves34 min
Jun 1, 6:23 PM CDTSevere Thunderstorm WarningMAFLoving67 min
Jun 1, 6:34 PM CDTSpecial Weather StatementMAF26 min
Jun 1, 6:59 PM CDTSpecial Weather StatementMAFPresidio46 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.